What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 14, 4:56 PM MST, 25 minutes earlier. Its key messages:
- Afternoon showers and thunderstorms continue, with gusty outflows, small hail, and downpours possible.
- Temperatures begin to warm up Thursday and beyond, highs will trend 5 degrees over climatology into next week.
- Breezy and warm conditions this weekend ahead of another approaching front.
Area forecast discussion, May 14, 4:56 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Tue May 14 2024
.KEY MESSAGES...
- Afternoon showers and thunderstorms continue, with gusty
outflows, small hail, and downpours possible.
- Temperatures begin to warm up Thursday and beyond, highs will
trend 5 degrees over climatology into next week.
- Breezy and warm conditions this weekend ahead of another
approaching front.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 341 PM MDT Tue May 14 2024
An upper level trough working its way across the northern Rockies
with a fetch of upper level moisture in tow has produced widespread
showers and thunderstorms across the region this afternoon. The
majority of storms are getting an orographic push, while valleys
remain under broken skies. This surface heating is keeping things
lively deep into the afternoon and will continue into the overnight
hours with the upper level disturbance's tilted orientation
increasing its residency. While the bulk of forcing works eastward
across northern Colorado by tomorrow morning, remnant moisture and
persistent cyclonic flow will keep showers and thunderstorms alive
again Wednesday afternoon. Coverage looks to shift south and east,
but enough moisture and orographics will likely see a few north-
facing aspects up north spark a shower or two in the afternoon
Wednesday. Down south on the San Juans and across the Divide look to
remain active with more widespread showers in place Wednesday.
Storms will once again deliver their standard package of gusty
outflows, heavy downpours, and small hail. Cloud cover and more
aggressive north winds Wednesday will see temperatures trend down
slightly. The pinched low trailing behind the upper level trough
will kick out of SOCAL Wednesday night and pull more dry air in
behind it by Thursday morning, putting the wraps on showers as a
heavily tilted ridge noses east over the West Slope.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 341 PM MDT Tue May 14 2024
High pressure will send temperatures back into the 80's for our
desert valleys and nearly 70 in the mountains Thursday afternoon. A
few showers will likely get a glimmer of hope along the Continental
Divide during afternoon heating Thursday. These will be short-lived
and probably just result in a few virga downbursts, with gusty winds
and non-wetting rains. The warm and dry trend keeps going Friday as
the transitory ridge pulls away and another trough comes ashore over
the PACNW. Models are hinting at more moisture lifting north and
eastward across the Great Basin ahead of this trough Friday
afternoon. This will probably be enough for a few terrain-based
showers to form again. Late Friday night, the trough drags through
the CWA and kicks off another round of nocturnal showers. The best
moisture seems to favor the central portion of the CWA. For now it
looks like betting on some scattered overnight showers with a few
heavier embedded showers is safe. A transient dirty ridge works
through Saturday, keeping hopes alive for a few more showers taking
advantage of any lingering surface moisture from Friday night.
Models are working with a deepening trough off the SOCAL coast
Saturday night. Ahead of this trough, a frontal boundary lifts into
southwest Colorado and provides another opportunity for some showers
Saturday night and into Sunday as the front lifts northward. This
will likely bring breezy, warm conditions to the region, but ample
moisture looks to keep critical fire weather conditions muted. The
upper trough begins to lift eastward on Monday and Tuesday, likely
keeping unsettled conditions in place. This active pattern is likely
to take some twists and turns as models recalibrate after each wave.
Temperatures look to trend upward this weekend thanks to strong
southwest flow, but clouds and rain are likely to have a muting
effect in some locales. However, no serious cold air advection is
expected to arrive. Spring is certainly showing some signs of giving
up its fight.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 556 PM MDT Tue May 14 2024
An upper level disturbance will sustain showers and
thunderstorms this evening. This activity was fairly widespread
and has a good chance of bringing brief showers to a number of
TAF sites through 02-03Z. Gusty outflow winds, small hail, and
brief downpours will be possible. Colorado, but more isolated
showers can be expected southward. VFR conditions are likely to
persist, though ceilings below ILS breakpoints are possible at
KEGE and KASE this evening. This cycle is expected to repeat
itself Wednesday afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, May 14, 2:51 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
351 AM MDT Tue May 14 2024
COZ001>014-017>023-UTZ022>025-027>029-151000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
351 AM MDT Tue May 14 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible today through the early
morning hours of Wednesday. The best coverage of storms will be
this afternoon and evening when gusty outflow winds in excess of
45 mph will be a threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm development will continue again Wednesday and
Thursday with the best focus over the San Juans. Gusty outflow
winds will continue to be the the main threat besides lightning.
Light snow will be possible above 11000 feet.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 1:45 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
245 PM MDT Tue May 14 2024
COZ002-142115-
Central Yampa River Basin CO-
245 PM MDT Tue May 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MOFFAT COUNTY
THROUGH 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 29 miles west of Craig, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Juniper Springs, Sunbeam, Lay, and Maybell.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 51 and 74.
Colorado 318 between mile markers 52 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4039 10825 4058 10824 4068 10787 4035 10781
TIME...MOT...LOC 2045Z 265DEG 22KT 4053 10811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MillerLocal storm report, May 14, 2:04 PM MST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
304 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Gst 4 SW Cortez 37.31N 108.63W
05/14/2024 M46 MPH Montezuma CO ASOS
&&
NLSpecial weather statement, May 14, 2:15 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
315 PM MDT Tue May 14 2024
COZ002-142145-
Central Yampa River Basin CO-
315 PM MDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MOFFAT COUNTY
THROUGH 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Craig, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Craig, Juniper Springs, Lay, and Hamilton.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 65 and 89.
Colorado 13 between mile markers 74 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4038 10800 4056 10802 4063 10759 4034 10755
TIME...MOT...LOC 2115Z 264DEG 30KT 4048 10787
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, May 14, 2:55 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
355 PM MDT Tue May 14 2024
COZ003-006-007-009-017-142230-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-
355 PM MDT Tue May 14 2024
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN MESA COUNTY THROUGH 430 PM
MDT...
At 355 PM MDT, Doppler radar was tracking gusty showers over Grand
Junction, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Junction, Fruita, Palisade, Cameo, Fruitvale, Clifton, Orchard
Mesa, Whitewater, Glade Park, and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 23 and 48.
U.S. Highway 50 in Colorado between mile markers 32 and 49.
Colorado 141 between mile markers 144 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 10879 3926 10863 3917 10825 3882 10839
TIME...MOT...LOC 2155Z 284DEG 28KT 3907 10860
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MillerLocal storm report, May 14, 3:12 PM MST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
412 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Non-Tstm Wnd Gst 2 E Hayden 40.48N 107.22W
05/14/2024 M45 MPH Routt CO AWOS
&&
NLLocal storm report, May 14, 4:02 PM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
502 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Non-Tstm Wnd Gst 3 ESE Rifle 39.53N 107.72W
05/14/2024 M48 MPH Garfield CO ASOS
&&
NL